Arizona, 2024

Hail in Arizona, June 28, 2024

June 28, 2024 · NWS FGZ · 1 event in 1 county or zone

Deep monsoon moisture lead to a few severe thunderstorms across northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture lead to a few severe thunderstorms across northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 28, 11:28 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 28, 11:28 AM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1128 AM MST Fri Jun 28 2024

.SYNOPSIS...A lull in shower and thunderstorm development will
arrive today and Saturday, before moisture returns and brings an
active pattern back to the area by early next week.

&&

.DISCUSSION...A drier southwest flow will be over northern Arizona
the next couple of days, thanks to persistent troughing across the
northwestern U.S. The FGZ sounding this morning showed a decrease
in precipitable water with drying in the mid and upper levels.
This will lead to a downturn in daytime convection today and
Saturday. However, there is still enough low level moisture to
fuel isolated storms as far west as Flagstaff today, and mostly
near the White Mountains on Saturday. Expect enhanced afternoon
breezes today with gusts up to 25 mph. With less convective
activity and more sunshine, expect daytime temperatures to
increase through the weekend, reaching a few degrees above late
June normals.

Subtropical high pressure over the southern plains will gradually
build west later this weekend, leading to a transition back to
south/southeasterly flow. This in conjunction with active
monsoonal activity forecast in northern Mexico will bring monsoon
moisture back to the area. By Sunday, rain and thunderstorm
chances return to all of northern Arizona. A moderate monsoon
pattern with daily thunderstorm chances will continue through the
middle of next week.

By late next week, operational and ensemble runs of the GFS and EC
continue to forecast a strong high pressure circulation setting up
over the west coast and migrating into the Great Basin. This is a
day and hot pattern for much of northern Arizona. Expect a
decreasing trend in preciptation chances Thursday onward. The
caveat is the moisture pool south of the Mogollon Rim. The drier
northerly flow that develops may not be strong enough to push
across the Rim. This means the valleys below the Rim could see
thunderstorms chances continue while the remainder of the area
dries out. Heat will become more of a concern under this pattern,
and our temperatures and Heat Risk guidance show us nearing
thresholds by Thursday/Friday of next week.

&&

.AVIATION...Friday 28/18Z through Saturday 29/18Z...Isolated
SHRA/TSRA this afternoon mainly north of a KSEZ - KSOW line. Brief
reductions down to MVFR possible in any stronger storm, along with
outflow wind gusts up to 35 kts. Outside of storms, SW to W winds
10-15 kts with gusts up to 25 kts.

OUTLOOK...Saturday 29/18Z through Monday 01/18Z...SHRA/TSRA
confined to the White Mountains Saturday, with moisture and storm
chances increasing and spreading north Sunday and Monday. SW
winds through the weekend 10-20 kts or less, becoming light during
the overnight hours.

&&

.FIRE WEATHER...Today through Sunday...Notably drier weather is
expected through Saturday, though isolated thunderstorms are still
possible. The lowest RH is expected Saturday when it drops to
between 15-30%. Southwest to west winds 10-15 mph with afternoon
gusts up to 25 mph. Stronger outflow winds possible near any
storms.

Monday through Wednesday...Moisture and thunderstorm chances
begin to increase again from Sunday through the middle of next
week. Southwest to west winds 10-20 mph each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 28, 1:06 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
106 PM MST Fri Jun 28 2024

AZZ040-282030-
Northeast Plateaus and Mesas South of Hwy 264-
106 PM MST Fri Jun 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF APACHE AND NAVAJO
COUNTIES NEAR GREASEWOOD AND SUNRISE SPRINGS THROUGH 130 PM MST
/230 PM MDT/...

At 104 PM MST /204 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Greasewood Springs, or 24 miles southeast of Keams
Canyon, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greasewood, Greasewood Springs, Sunrise Springs, and Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 10995 3557 11006 3571 10981 3552 10967
TIME...MOT...LOC 2004Z 242DEG 19KT 3553 10992

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJ

The radar

The Flagstaff radar (KFSX), 162 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Navajo

When
June 28, 1:15 PM MST
Where
Navajo County, 1.12 mi E of Greasewood
Measured
1 in hail
Reported by
Public
Coordinates
35.520, -109.850

One inch diameter hail was reported in Greasewood Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194829.